I'm a new nurse who needs help

  1. I've been working in the ICU for about 3 weeks (just out of nursing school) and I had a patient today who had a GI bleed and hepatic encepalopathy. Pt. was getting Sandostatin and the only effects I have found for that med is that it inhibits growth hormone and insulin, neither of which relate to my patient. Is there some other reason my patient would be getting this that I am not finding? Thanks.
  2. Visit ebkayaker profile page

    About ebkayaker

    Joined: Apr '06; Posts: 35

    3 Comments

  3. by   ZASHAGALKA
    Quote from ebkayaker
    I've been working in the ICU for about 3 weeks (just out of nursing school) and I had a patient today who had a GI bleed and hepatic encepalopathy. Pt. was getting Sandostatin and the only effects I have found for that med is that it inhibits growth hormone and insulin, neither of which relate to my patient. Is there some other reason my patient would be getting this that I am not finding? Thanks.
    You will see this drug used frequently for upper GI bleeding related to portal HTN and liver failure. It produces vasoconstriction along the portal system that can stem bleeding until and during more definitive endoscopic and banding procedures.

    http://www.heart-intl.net/HEART/0301...Esophageal.htm

    "Octreotide acetate: Octreotide acetate (Sandostatin) is a synthetic, long-acting analogue of somatostatin (Zecnil). By inhibiting the release of vasodilatory hormones (eg, glucagon), it indirectly causes splanchnic vasoconstriction and decreased portal flow. Several studies found octreotide to be more effective than either placebo or vasopressin in controlling both initial and sustained bleeding (6). Because it has fewer side effects than vasopressin, octreotide has become the drug of choice in the pharmacologic management of acute variceal bleeding. Unfortunately, like vasopressin, it does not increase the survival rate. Octreotide infusion should be started at initial presentation. In most studies, a loading dose of 50 micrograms was given, followed by an infusion of 50 micrograms/hr. Treatment continued through the fifth hospital day following the initial bleeding episode. Definitive endoscopic therapy usually is performed shortly after hemostasis is achieved."


    ~faith,
    Timothy.
    Last edit by ZASHAGALKA on Oct 11, '06
  4. by   ebkayaker
    That is why I love this forum. Thank you very much for your input. I did not get that kind of explanation anywhere I looked online (I don't know where I put my drug book so I couldn't look it up). Thanks again.
  5. by   ZASHAGALKA
    Quote from ebkayaker
    That is why I love this forum. Thank you very much for your input. I did not get that kind of explanation anywhere I looked online (I don't know where I put my drug book so I couldn't look it up). Thanks again.
    No problem.

    ~faith,
    Timothy.

close